Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 50, NWS Green Bay, WI

July 16, 1997Manitowoc County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Jul 16, 1997, 6:00 PM CDT for Manitowoc County, Wisconsin. It was in force for 80 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 16, 1997, 6:00 PM CDT (23:00 UTC)
Expired
Jul 16, 1997, 7:20 PM CDT
In force
80 min
Issued by
NWS Green Bay, WI
Area
Whole counties

County Manitowoc County, WI

The radar

The Green Bay radar (KGRB), 56 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:10 PM CDTThunderstorm WindKiel, WI
Jul 16, 6:15 PM CDTThunderstorm WindCleveland, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 16, 1:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2398 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRB 162302 RRA
SVRGRB
WIC071-170020-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
600 PM CDT WED JUL 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  MANITOWOC COUNTY - EAST CENTRAL WISCONSIN

* UNTIL 720 PM CDT
 
* SOME LOCATIONS AFFECTED
  REEDSVILLE
  COLLINS
  KIEL

* AT 600 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CALUMET COUNTY. THE STORM WAS MOVING
  SOUTHEAST AT 40 MPH.

* THE STORM WILL BE NEAR COLLINS AND REEDSVILLE BY 615 PM.

THIS IS A DANGEROUS STORM WITH WIND GUSTS OVER 60 MPH AND LARGE
HAIL. MOVE TO A STURDY SHELTER.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL WEATHER INFORMATION.

JKL/EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 4:21 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 16, 4:21 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
420 PM CDT WED JUL 16 1997

OBVIOUS FCST DILEMA FOR TNGT CENTERS AROUND TSTM THREAT AND SVR
POTENTIAL.

18Z SFC ANALYSIS HAS SFC LOW CENTERED OVR SOUTH-CNTRL SD WITH WRMFNT
REACHING NEWD INTO NORTH-CNTRL MN AND THEN EWD ACROSS FAR NRN WI. 70+
DEW PTS CONT TO POOL ALONG AND JUST SOUTH OF THIS WRMFNT WHILE CAPES
REMAIN AROUND THE 4000 J/KG MARK. CONFLUENT FLOW REMAIN AT LOW-LVLS
PROVIDING COVERGENCE ALONG THE WRMFNT FOR STORMS TO DVLP ON. MEAN FLOW
ALOFT IS WNW-ESE SO EXPECT STORMS TO CONT TO PROPAGATE TO THE E-SE THRU
THE NGT. ENUF INSTABILITY...MSTR AND LIFT ALONG FNT TO KEEP MENTION OF
SVR THRU THE NGT. IN FACT...SPC HAS CNTRL AND EAST-CNTRL WI IN MDT RISK
OF SVR TOMORROW AS WELL.

TEMPS TNGT MAY VARY TO A POINT DEPENDING ON RAIN-COOLED AIR VERSUS AREAS
THAT REMAIN DRY OVRNGT. WL PLAY TEMPS CLOSE TO GUID FOR NOW BUT WITH A
RANGE.

NO TIME TO DECIPHER MDL PREFERENCE.

KALLAS

In the hours before

Local storm report, Jul 16, 5:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    PLAINFIELD                WI   .75 INCH HAIL
07/16/97   WAUSHARA                       PUBLIC REPORT

RF
Local storm report, Jul 16, 5:48 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
547 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           6

0545 PM    PLAINFIELD                WI   .75 INCH HAIL
07/16/97   WAUSHARA                       PUBLIC REPORT

RF
Local storm report, Jul 16, 5:52 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    NEENAH                    WI   70 MPH WIND GUST
07/16/97   WINNEBAGO                      PUBLIC REPORT

0548 PM    1 S  HANCOCK              WI   TORNADO
07/16/97   WAUSHARA

RF
Local storm report, Jul 16, 5:53 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
552 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0547 PM    NEENAH                    WI   70 MPH WIND GUST
07/16/97   WINNEBAGO                      PUBLIC REPORT

0548 PM    1 S  HANCOCK              WI   TORNADO
07/16/97T   WAUSHARA

RF
Local storm report, Jul 16, 5:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
556 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0552 PM    4 N WAUTOMA               WI   .75 INCH HAIL
07/16/97   WAUSHARA

RF
Local storm report, Jul 16, 5:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
556 PM CDT WED JUL 16 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....           z

0552 PM    4 N WAUTOMA               WI   .75 INCH HAIL
07/16/97   WAUSHARA

RF

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 6:49 AM CDTSevere Thunderstorm WarningGRBOneida, Vilas61 min
Jul 16, 12:30 PM CDTSevere Thunderstorm WarningGRBVilas75 min
Jul 16, 1:05 PM CDTSevere Thunderstorm WarningGRBOneida75 min
Jul 16, 1:56 PM CDTSevere Thunderstorm WarningGRBForest, Oneida79 min
Jul 16, 2:08 PM CDTTornado WarningGRBOneida47 min
Jul 16, 2:20 PM CDTSevere Thunderstorm WarningGRBLincoln80 min
Jul 16, 2:31 PM CDTSevere Thunderstorm WarningGRBLanglade74 min
Jul 16, 3:10 PM CDTTornado WarningGRBLincoln35 min
Jul 16, 3:15 PM CDTTornado WarningGRBLanglade35 min
Jul 16, 3:29 PM CDTTornado WarningGRBMarathon46 min
Jul 16, 3:43 PM CDTSevere Thunderstorm WarningGRBMenominee47 min
Jul 16, 3:52 PM CDTTornado WarningGRBShawano48 min
Jul 16, 3:59 PM CDTTornado WarningGRBMenominee36 min
Jul 16, 4:11 PM CDTSevere Thunderstorm WarningGRBLincoln79 min
Jul 16, 4:14 PM CDTTornado WarningGRBMarathon36 min
Jul 16, 4:37 PM CDTTornado WarningGRBPortage, Waupaca48 min
Jul 16, 4:40 PM CDTTornado WarningGRBShawano35 min
Jul 16, 4:50 PM CDTTornado WarningGRBPortage, Wood45 min
Jul 16, 4:56 PM CDTSevere Thunderstorm WarningGRBBrown, Outagamie79 min
Jul 16, 5:06 PM CDTSevere Thunderstorm WarningGRBWaushara79 min
Jul 16, 5:25 PM CDTSevere Thunderstorm WarningGRBCalumet, Winnebago65 min
Jul 16, 5:39 PM CDTTornado WarningGRBWaushara36 min
Jul 16, 6:26 PM CDTSevere Thunderstorm WarningGRBWaushara64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.